Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 16, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 2, 2019, 3:24 PM EDT for Blair County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2019, 3:24 PM EDT (19:24 UTC)
- Expired
- Aug 2, 2019, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Blair County, PA
The radar
The State College radar (KCCX), 53 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 3:27 PM EDT | FLOOD | Alta Manor, PA | WATER RUSHING ACROSS JUNIATA GAP ROAD BETWEEN 25TH AVENUE AND JUNIATA GAP ELEMENTARY SCHOOL |
| Aug 2, 4:00 PM EDT | FLOOD | Duncansville, PA | WATER RUSHING ACROSS MILL ROAD IN ALLEGHENY TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
456
WGUS51 KCTP 021924
FFWCTP
PAC013-022230-
/O.NEW.KCTP.FF.W.0016.190802T1924Z-190802T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
324 PM EDT Fri Aug 2 2019
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Central Blair County in central Pennsylvania...
* Until 630 PM EDT.
* At 323 PM EDT, the public reported flash flooding across the warned
area. Up to two inches of rain have already fallen. Flash flooding
is already occurring in and near Altoona.
* Some locations that will experience flooding include...
Altoona, Hollidaysburg, Tyrone, Lakemont, Bellwood, Duncansville,
Tipton, Horseshoe Curve, Sinking Valley, East Freedom, Tunnelhill,
Newry, Peoples Natural Gas Field, Penn State Altoona, Delgrosso's
Amusement Park and Lakemont Park And Island Waterpark.
Additional rainfall amounts of about 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4036 7859 4037 7856 4051 7854 4054 7848
4060 7844 4064 7844 4065 7841 4069 7837
4070 7823 4069 7821 4067 7822 4065 7820
4052 7826 4036 7840
$$
Colbert/JB/MJ1 follow-up statement
503
WGUS71 KCTP 022229
FFSCTP
Flash Flood Statement
National Weather Service State College PA
629 PM EDT Fri Aug 2 2019
PAC013-022238-
/O.EXP.KCTP.FF.W.0016.000000T0000Z-190802T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blair PA-
629 PM EDT Fri Aug 2 2019
...THE FLASH FLOOD WARNING FOR CENTRAL BLAIR COUNTY WILL EXPIRE AT
630 PM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4036 7859 4037 7856 4051 7854 4054 7848
4060 7844 4064 7844 4065 7841 4069 7837
4070 7823 4069 7821 4067 7822 4065 7820
4052 7826 4036 7840
$$
JungWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:45 PM EDT, 39 minutes earlier.
Area forecast discussion, Aug 2, 2:45 PM EDT, 39 minutes before
Area Forecast Discussion National Weather Service State College PA 245 PM EDT Fri Aug 2 2019 .SYNOPSIS... A slow moving upper disturbance along with a stalled surface front will keep the mention of mainly afternoon and evening showers and storms in the forecast through the weekend. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... T/SHRA covering a good portion of the area this aftn. The storms are mostly pulse in nature, growing on the daytime heat/instability. But, good upper-level evacuation and high moisture is helping some of the storms hold together long enough to get near severe. Perhaps the bigger worry is the threat for some flooding. As long as the storms behave as they currently are (pulse up and kill themselves off as they move very little), we should see the currently rainy places be dry in an hour or two. This should keep most of the problems in the minor flooding range. Will hold off on a flash flood watch for that reason. Couldn't rule out something a little more serious than some big puddles and swollen roadside ditches, though. Sunset should help diminish the storms, but the upper heights do actually look like they dip some into the night. So, that instability may still be around, just not sfc-based anymore. Therefore, do not expect them to totally evaporate. Will keep the mentions of thunder running through at least midnight, and mainly in the east or northeast under the coolest temps aloft. && .SHORT TERM /11 PM THIS EVENING THROUGH 6 PM SATURDAY/... Convective activity should be on the wane after midnight, but could last into the early morning hours, esp over the east/northeast. Despite a little clearing initially, low clouds and fog are expected to become widespread overnight as the rainfall today leaves things very moist and the wind will again be light to calm. The daytime on Saturday will feature more of the same as the weak and slow moving upper trough allows for some instability. The pattern changes none, and persistence is our friend. More storms, and still a low (but non-nil) threat for both minor flooding and severe winds. Highs in the 80s will be near to a tad above normal, but sticky dewpoints are forecast to hang around. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Under a broad upper level trough for much of the period. This will lead to a period of seasonable temperatures. After a couple days of dry weather to start the week for most of central PA, we will see a period of typical summer weather with daily scattered afternoon and evening showers and thunderstorms. Saturday night a weak front passes through helping to diminish POPs from the northwest as high pressure builds in. Just slight chances for any storms. Monday will see continued dry weather most areas in Central PA. Best chance for some scattered storms to pop would be across the southern tier of PA in the afternoon and evening and then die off again. Better chances on Tuesday into Wednesday as a shortwave moves down. Unsettled pattern will continue into Friday. Highest POP is Wednesday afternoon with the shortwave. The rest of the period is looking at scattered chances. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... T/SHRA have expanded in coverage to cover much of the area, but many of the TAF sites/terminals have remained VFR until now. However, the close proximity of the storms makes it necessary to carry at least a VCTS for the next few hours. Most storms should die off after sunset, but the upper pattern changes little and temps aloft may actually cool a little overnight. So, while there will be many less SHRA overnight after we lose the heat and residual energy, isolated SHRA can't be totally ruled out. Fog is again expected to form in at least the river valleys and at all places which do receive rain this aftn/eve. Low clouds should also spread out to cover much of the area by morning. Will drop many places to IFR, either in fog or clouds or both overnight. These clouds and the fog will burn off after sunrise. The morning clouds will likely mean a later (in the day) start to the storms vs today/Friday. Allusion...more, scattered T/SHRA are expected during the afternoon and evening on Sat. .Outlook... Sun...Patchy AM fog possible, mainly Western Pa. Isold PM storms, mainly S. Mon-Tue...AM fog poss. Otherwise, mainly VFR. Wed...SCT/NRMS PM TSRA. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Dangelo SHORT TERM...Dangelo LONG TERM...Watson AVIATION...Dangelo
Hazardous weather outlook, Aug 2, 4:30 AM EDT, 10 hours 54 minutes before
Hazardous Weather Outlook National Weather Service State College PA 430 AM EDT Fri Aug 2 2019 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-030830- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 430 AM EDT Fri Aug 2 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 2, 12:25 PM EDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service State College PA
1225 PM EDT Fri Aug 2 2019
PAZ019-045-021700-
Southern Clinton PA-Southern Centre PA-
1225 PM EDT Fri Aug 2 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE AND CLINTON
COUNTIES UNTIL 100 PM EDT...
At 1224 PM EDT, Doppler radar indicated a strong thunderstorm near
Madisonburg. This storm was nearly stationary.
Wind gusts 40 to 50 mph and penny size hail are possible.
This strong thunderstorm will be near...
Lamar around 1250 PM EDT.
Madisonburg, Aaronsburg and Rebersburg around 100 PM EDT.
Other locations impacted by this storm include Howard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4103 7737 4081 7746 4079 7752 4088 7770
4105 7764
TIME...MOT...LOC 1624Z 287DEG 3KT 4095 7759
JurewiczSpecial weather statement, Aug 2, 12:42 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service State College PA
1242 PM EDT Fri Aug 2 2019
PAZ036-063-021730-
Franklin PA-Cumberland PA-
1242 PM EDT Fri Aug 2 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN AND CUMBERLAND
COUNTIES UNTIL 130 PM EDT...
At 1242 PM EDT, Doppler radar indicated a strong thunderstorm over
Shippensburg, moving north at 15 mph.
Wind gusts of up to 55 mph and nickel size hail are possible.
Locations impacted include...
Shippensburg, Scotland, Newville, Walnut Bottom, Orrstown and
Shippensburg University.
LAT...LON 3996 7762 4019 7760 4022 7756 4021 7733
3995 7748
TIME...MOT...LOC 1642Z 180DEG 14KT 4002 7754
ColbertSpecial weather statement, Aug 2, 1:12 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service State College PA
112 PM EDT Fri Aug 2 2019
PAZ045-021745-
Southern Clinton PA-
112 PM EDT Fri Aug 2 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLINTON COUNTY UNTIL
145 PM EDT...
At 111 PM EDT, Doppler radar indicated a strong thunderstorm over
Mackeyville, moving northeast at 10 mph.
Wind gusts 40 to 50 mph and nickel size hail are possible.
This strong thunderstorm will be near...
Castanea around 115 PM EDT.
Dunnstown around 130 PM EDT.
McElhattan, Avis and Carroll around 145 PM EDT.
Other locations impacted by this storm include Loganton and Lock
Haven University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4120 7730 4118 7729 4118 7728 4108 7718
4107 7714 4105 7714 4099 7735 4097 7746
4110 7756 4115 7747 4121 7732
TIME...MOT...LOC 1711Z 241DEG 9KT 4106 7742
JurewiczSpecial weather statement, Aug 2, 1:53 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service State College PA
153 PM EDT Fri Aug 2 2019
PAZ012-041-045-021830-
Southern Clinton PA-Northern Clinton PA-Northern Lycoming PA-
153 PM EDT Fri Aug 2 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LYCOMING AND CLINTON
COUNTIES UNTIL 230 PM EDT...
At 152 PM EDT, Doppler radar indicated strong thunderstorms near
Waterville, moving north northeast at 10 to 15 mph.
Wind gusts 40 to 50 mph and penny size hail are possible.
Locations impacted include...
Avis, Waterville, Little Pine State Park, Cammal and English Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4122 7731 4121 7731 4118 7731 4115 7755
4143 7767 4148 7728
TIME...MOT...LOC 1752Z 170DEG 6KT 4124 7745
JurewiczSpecial weather statement, Aug 2, 2:01 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service State College PA
201 PM EDT Fri Aug 2 2019
PAZ024>026-021900-
Blair PA-Cambria PA-Huntingdon PA-
201 PM EDT Fri Aug 2 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF HUNTINGDON...BLAIR...AND
CAMBRIA COUNTIES UNTIL 300 PM EDT...
At 201 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Blandburg to Franklinville. Movement was
northeast at 10 mph.
Wind gusts of up to 55 mph and nickel size hail are possible.
Locations impacted include...
Tyrone, Bald Eagle, Bellwood, Warriors Mark, Tipton, Blandburg,
Spruce Creek, Birmingham, Franklinville, Prince Gallitzin State Park
and Delgrosso's Amusement Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4073 7853 4073 7835 4074 7824 4074 7813
4070 7796 4059 7811 4062 7863
TIME...MOT...LOC 1801Z 234DEG 9KT 4066 7840 4065 7813
ColbertSpecial weather statement, Aug 2, 2:45 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service State College PA
245 PM EDT Fri Aug 2 2019
PAZ025-021930-
Blair PA-
245 PM EDT Fri Aug 2 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BLAIR COUNTY UNTIL 330
PM EDT...
At 245 PM EDT, a strong thunderstorm was reported near Altoona. This
storm was nearly stationary.
Hail up to penny size is possible.
Locations impacted include...
Altoona, Bellwood, Tipton, Horseshoe Curve, Penn State Altoona and
Delgrosso's Amusement Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Turn around don't drown.
&&
LAT...LON 4053 7852 4054 7848 4060 7844 4064 7844
4064 7828 4057 7828 4051 7836 4048 7854
TIME...MOT...LOC 1845Z 067DEG 0KT 4056 7840
ColbertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 11:00 AM EDT | Special Weather Statement | CTP | Clearfield | 60 min |
| Aug 2, 11:17 AM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 58 min |
| Aug 2, 11:58 AM EDT | Special Weather Statement | CTP | Clearfield | 62 min |
| Aug 2, 12:22 PM EDT | Areal Flood Advisory | CTP | Clearfield | 3 hr |
| Aug 2, 12:25 PM EDT | Special Weather Statement | CTP | Centre | 35 min |
| Aug 2, 12:42 PM EDT | Special Weather Statement | CTP | Cumberland | 48 min |
| Aug 2, 1:12 PM EDT | Special Weather Statement | CTP | Union | 33 min |
| Aug 2, 1:27 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming | 33 min |
| Aug 2, 1:48 PM EDT | Areal Flood Advisory | CTP | Blair, Cambria | 3 hr |
| Aug 2, 1:53 PM EDT | Special Weather Statement | CTP | Clinton | 37 min |
| Aug 2, 2:01 PM EDT | Special Weather Statement | CTP | Blair | 59 min |
| Aug 2, 2:28 PM EDT | Areal Flood Advisory | CTP | Bedford | 3 hr |
| Aug 2, 2:45 PM EDT | Special Weather Statement | CTP | Blair | 45 min |
| Aug 2, 3:11 PM EDT | Areal Flood Advisory | CTP | Blair, Cambria | 3 hr |
| Aug 2, 3:45 PM EDT | Areal Flood Advisory | CTP | Centre, Mifflin, Snyder, Union | 3 hr |
| Aug 2, 4:02 PM EDT | Areal Flood Advisory | CTP | Columbia, Northumberland, Schuylkill | 3 hr |
| Aug 2, 4:50 PM EDT | Areal Flood Advisory | CTP | Montour, Northumberland, Snyder, Union | 3 hr |
| Aug 2, 5:01 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland, Schuylkill | 59 min |
| Aug 2, 5:24 PM EDT | Special Weather Statement | CTP | Schuylkill | 36 min |
| Aug 2, 5:27 PM EDT | Flash Flood Warning | CTP | Columbia, Montour, Northumberland | 3 hr |
| Aug 2, 5:42 PM EDT | Special Weather Statement | CTP | Columbia, Montour | 33 min |
| Aug 2, 5:52 PM EDT | Special Weather Statement | CTP | Montour | 23 min |
| Aug 2, 5:57 PM EDT | Special Weather Statement | CTP | Schuylkill | 33 min |
| Aug 2, 6:03 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 3 hr |
| Aug 2, 7:11 PM EDT | Special Weather Statement | CTP | Lebanon | 34 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.